Body temperature keeps dropping -Low B12 - Anaemia etc?
Hello all. I came across this forum whilst researching B12 deficiency. Here's our story. My partner (45 with two kids) had a haemorrhage when she was 18, they operated and she has been on phenytoin since without any real problems, but well overdue for getting rid of phenytoin anyway which we are trying, but as she reduced the tablets she started getting numbness/strange feelings etc so went back to normal dose (under an endodoctor) This year her body temperature started to drop to below 36c, where she would get very cold, and sometimes shivers. We cant seem to find out why it keeps dropping, but is definitely worse during stressful situations. She had scans etc and her adrenal glands (the nobbly bit on top) was quite small, so the doctor thought maybe this was the problem and started her on Corticosteroids......this all happened over 6 months or so, all the time her immune system was at zero, and she would come out, catch something and end up back in, so we're not sure we are on the right track, but with her system this low the stats could mean many things. Anyway I have frantically been searching the net and came across B12 deficiency problems ( we are both veggies but eat good foods) it turns out in addiction to problems with being veggie, the phenytoin also knocks B12 for six. Eventually managed to get the doc to properly check her B12 levels (not just the ordinary blood test) this reveals her B12 levels are low at 120, so at last we have something real to look for. It may or may not be the cause of her problems, but it's something to go on at least. Doc has put her on injections for the last week but the levels had only gone up to 135, he has now doubled the dose for another 3 or 4 days, aiming for 200. She had a stressful situation last week and her temp dropped again, but she is now around 36.4 again. In the last 6 or 7 months she has been in isolation hospital for about 5 months in all, on and off, up to 6 weeks at a time. She picks up, goes home and then catches something else that knocks her for six. Then back into hospital for another few weeks. This time it was a severe asthma attack.
I used to be interested in nutrition. As for the phenytoin, I looked that up, and I think your partner should immediately switch from the dilantin to phenobarbital. That will unblock the B12, a very serious drug-created problem. By switching to a similar anti-epileptic, the withdrawals won't bother her so much. Phenobarbs make a person sleepy, just keep that in mind.
The chilliness is from low iron, part of the whole B-vitamin complex. Drinking orange juice not only gives a person B12, but it also allows for better iron absorption. Stuff good for B12 and iron are: peanuts, cereal, and rice. Salads are great for B12, and lima beans, broccoli, noodles, and raisins are good for iron. So, every morning, she should have a glass of orange juice and eat fortified cereal (with soy or rice milk since she's vegan). She should have a salad with peanuts and raisins in it at lunch. With dinner, make lima beans and rice, or broccoli and noodles, or spinach. She needs fresh air and needs to sit in a sunny window. Hope this helps.
Thanks very much for that Ggreg. Just to clarify to all concerned we do eat and drink very healthily, and also have RDA supplements of omega 3 via flaxseed oil, Vitamin C, Vitamin E Lots of pure fruit juices, none to excess. Very aware of our bodies and keen to live good, wholesome lives inside and out where possible, with plenty of fresh air and walks. We are quite confident it's not a dietary/lifestyle problem. We are aware the phenytoin is a real problem these days, but sadly her consultant had not been in touch for about 5 years (he'd left), and of course she lost touch as well, until I came along. I got her back to seeing the consultant and we tried to wean her off the phenytoin gradually. She was on 350mg split twice a day (plus 400mg tegretol twice daily). Dropped it to 300 for a few weeks and all appeared OK, dropped it again to 250mg and she started getting weird neurological problems, so we went settled for 300mg and she appears fine on that basis for a good few months, although since then she has also presented with this possible adrenal problem (any connections I wonder?).............We do appreciate she really must try and get off the phenytoin, but it is a very slow process I fear, unless anyone knows different? During this current problem, which by the way seems to stem from some form of acute, adrenal crisis, she has often presented with anaemia. Various doses of iron supplement appear to make very little difference, so presumably that's not the problem. Endecronoligist put her on cortisol for four weeks and this also apparently made little difference. The latest we have is the B12 deficiency. Her B12 is very slowly creeping back up with the injections, but is still well below 200. This increase is making no difference to her low temperature though.
I'm telling you, switch to phenobarbital. The dilantin drug is blocking absorption of the B complex! I suggested the specific natural stuff to eat AFTER she gets off the drug, to rebuild her stores. Right now, I don't care if she eats 100 oranges and three boxes of cereal and gets 20 B12 injections in one day, she ain't gonna get better until she switches to the substitute medicine! I hope that clarifies.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.